Delirium is a syndrome that involves a disturbance of consciousness accompanied by a change in cognition. Delirium usually develops over a short period, sometimes a matter of hours, and fluctuates, or changes, throughout the course of the day. Clients with delirium have difficulty paying atten-tion, are easily distracted and disoriented, and may have sensory disturbances such as illusions, misinterpretations, or hallucinations. An electrical cord on the floor may appear to them to be a snake (illusion). They may mistake the banging of a laundry cart in the hallway for a gunshot (misinterpretation). They may see “angels” hovering above when nothing is there (hallucination). At times, they also experience disturbances in the sleep–wake cycle, changes in psychomotor activity, and emotional problems such as anxiety, fear, irritability, euphoria, or apathy (American Psychiatric Association [APA], 2000).
An estimated 10% to 15% of people in the hospital for general medical conditions are delirious at any given time. Delirium is common in older acutely ill clients. An esti-mated 30% to 50% of acutely ill older adult clients become delirious at some time during their hospital stay. Risk fac-tors for delirium include increased severity of physical ill-ness, older age, and baseline cognitive impairment such as that seen in dementia (Samuels & Neugroschl, 2005). Children may be more susceptible to delirium, especially that related to a febrile illness or certain medications such as anticholinergics (APA, 2000).
Delirium almost always results from an identifiable physiologic, metabolic, or cerebral disturbance or disease or from drug intoxication or withdrawal. Often, delir-ium results from multiple causes and requires a careful and thorough physical examination and laboratory tests for identification.
People from different cultural backgrounds may not be familiar with the information requested to assess memory, such as the name of former U.S. presidents. Other cultures may consider orientation to placement and location differ-ently. Also, some cultures and religions, such as Jehovah’s Witnesses, do not celebrate birthdays, so clients may have difficulty stating their date of birth. The nurse should not mistake failure to know such information for disorienta-tion (APA, 2000).
The primary treatment for delirium is to identify and treat any causal or contributing medical conditions. Delirium is almost always a transient condition that clears with suc-cessful treatment of the underlying cause. Nevertheless, some causes such as head injury or encephalitis may leave clients with cognitive, behavioral, or emotional impair-ments even after the underlying cause resolves.
Clients with quiet, hypoactive delirium need no specific pharmacologic treatment aside from that indicated for the causative condition. Many clients with delirium, however, show persistent or intermittent psychomotor agitation that can interfere with effective treatment or pose a risk to safety. Sedation to prevent inadvertent self-injury may be indicated. An antipsychotic medication, such as haloperi-dol (Haldol), may be used in doses of 0.5 to 1 mg to decrease agitation. Sedatives and benzodiazepines are avoided because they may worsen delirium (Samuels & Neugroschl, 2005). Clients with impaired liver or kidney function could have difficulty metabolizing or excreting sedatives. The exception is delirium induced by alcohol withdrawal, which usually is treated with benzodiazepines .
While the underlying causes of delirium are being treated, clients also may need other supportive physical measures. Adequate nutritious food and fluid intake speed recovery. Intravenous fluids or even total parenteral nutrition may be necessary if a client’s physical condition has deterio-rated and he or she cannot eat and drink.
If a client becomes agitated and threatens to dislodge intravenous tubing or catheters, physical restraints may be necessary so that needed medical treatments can continue. Restraints are used only when necessary and stay in place no longer than warranted because they may increase the client’s agitation.